Recently the U.S Food and Drug Administration issued a warning to doctors against the routine prescribing of fluoroquinolone antibiotics to those patients with bronchitis, sinusitis and uncomplicated urinary tract infections who have other treatment options.
The most common serious side effects associated with these medications are problems involving the tendons, however, the overall incidence is less than one percent. The most common tendon involved is the Achilles tendon (90% of fluoroquinolone-associated tendinopathy) which can be inflamed and painful or, in some cases, rupture. However, all weight bearing tendons can be involved.
The usual symptoms of Achilles tendon disorders are swelling and tenderness with sharp pain on walking. Rupture is usually preceded by these symptoms but may occur spontaneously. Symptoms usually occur 9-13 days after the initiation of fluoroquinolone therapy with most occurring in the first month. However, symptoms may occur many months after the start of therapy.
Most patients have a satisfactory recovery within two to four weeks although some patients can have prolonged symptoms, occasionally persisting for six months. Long-term problems with the tendon (swelling, pain, etc.) are estimated to occur in about 10% of cases.
Risk factors for fluoroquinolone-associated tendon problems include older age (older than 60 years in 70% of cases), receiving concomitant corticosteroid therapy (including inhaled nasal and pulmonary corticosteroids) and kidney dysfunction. Higher fluoroquinolone doses appear to be associated with greater risk.
Although all fluoroquinolones have been responsible for this side effect levofloxacin (Levaquin) and ofloxacin (Floxin) may possess a substantially greater propensity than other fluoroquinolones to cause tendon problems. The reason for this association is unknown.
When a fluoroquinolone must be used avoiding strenuous physical activity is important to prevent tendon trauma and rupture. Special caution must also be used in patients with pre-existing tendon disorders.